Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS New Orleans, LA

April 8, 2002Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2002, 6:21 AM CDT for Pike County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2002, 6:21 AM CDT (11:21 UTC)
Expired
Apr 8, 2002, 7:00 AM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pike County, MS

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:30 AM CDTThunderstorm WindCountywide, MSSeveral trees were blown down at various locations across the county

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 081121
SVRNEW
MSC113-081200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
619 AM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB

* UNTIL 700 AM CDT

* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM EXTREME NORTHWEST              
  PIKE COUNTY TO SOUTH CENTRAL AMITE COUNTY...MOVING EAST AT 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   SUMMIT AT 630 AM CDT
   MCCOMB AT 635 AM CDT
   MAGNOLIA AT 640 AM CDT
   
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:00 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 8, 2:00 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 AM CDT MON APR 8 2002

MODELS SIMILAR WITH AVN A TAD SLOWER THAN ETA. PREFER ETA MOVEMENT
THIS MORNING. ETA FITS SATELLITE POPSITIONS AT 06Z FOR UPPER LOW.
STRONG LOW LEVEL JET OF 45 KT COUPLED WITH 250MB JET ACROSS EAST
TEXAS PUTS WESTERN AND CENTRAL LA IN RIGHT REAR QUAD THIS MORNING
AND EASTERN LA THIS AFTERNOON. ALREADY HAVE TWO BOXES OUT AND EXPECT
SOUTHERN BOX TO BE SHIFTED EAST THIS MORNING FOR HAIL AND STRONG
WINDS. WILL KEEP WESTERN ZONES OUT OF BOX INITIALLY THIS MORNING,
BUT EXPECT TO UPDATE ZONES AFTER 11Z TO INCLUDE THEM.

TIME HEIGHT CROSS SECTION FOR ETA SHOWS MAIN BANG OCCURRING FROM 12Z
TO 22Z TODAY WITH MAXIMUM OMEGA VALUES CENTERING AROUND 18Z NEAR
BTR.  WITH SQUALL LINE MOVEMENT OF 25 TO 30 KTS EXPECT RAINFALL
AMOUNTS TO AVERAGE IN THE 2 TO 3 INCH RANGE WITHIN 3 HOURS WITH
LOCALLY HEAVIER AMOUNTS TO 5 INCHES. WILL HOLD OFF ON FLASH FLOOD
WATCH FOR NOW.
STRONG LOW LEVEL JET AND TIGHT SURFACE GRADIENT WILL BE SUFFICIENT
FOR SUSTAINED WINBDS OD 25 KTS WITH GUSTS TO 40 KTS. WILL GO OUT
WITH WIND ADVISORY FOR ENTIRE CWA FOR IST PERIOD. SOME BREAK IN
ACTIVITY EXPECTED TONIGHT WITH SECONDARY SHORT WAVE MOVING THRU
TUESDAY TO BRING ADDITIONAL CONVECTION TUESDAY. WILL REFLECT THIS IN
POPS. WILL LEAVE EXTENDED AS IS FOR NOW.  ON MARINE SIDE...TIDES LOOK
OK FOR NOW AT 1 TO 1.5 FT ABOVE NORMAL. DONT NEED COASTAL FLOOD
WATCH AT THIS TIME. PRELIMINARY NUMBERS ARE:

MCB 76/66/79/61 9572    BTR 79/68/81/63 9472
MSY 79/70/81/66 8572    GPT 78/69/76/64 7573

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....WIND ADVISORY FOR ALL LA CWA ZONES.
MS.....WIND ADVISORY FOR MSZ68>71-77-80>82.

In the hours before

Special weather statement, Apr 8, 5:40 AM CDT, 41 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
540 AM CDT MON APR 8 2002

.SYNOPSIS...
COMBINATION OF A STRONG RIDGE TO THE EAST AND A LOW PRESSURE SYSTEM
OVER TEXAS IS PRODUCING STRONG SOUTHERLY FLOW OF MOISTURE OFF THE
GULF. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS LOUISIANA
TODAY AND TRIGGER THE FORMATION OF NUMEROUS SHOWERS AND
THUNDERSTORMS.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE AREA TODAY WITH WITH HAIL TO NICKEL SIZE AND STRONG WIND
GUSTS TO 50 MPH.

.WINDS...
SOUTH WINDS 20 TO 25 MPH WITH GUSTS 0CCASIONALLY 40 MPH CAN BE
EXPECTED TODAY. A WIND ADVISORY IS IN EFFECT FOR TODAY.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60 NM
INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE RUNNING ONE
TO TWO FEET ABOVE NORMAL.

.ACTIONS...
EMERGENCY MANAGERS...STORM SPOTTERS AND HAM RADIO NETWORKS ARE URGED
TO STAY ABREAST OF THE LATEST INFORMATION REGARDING THE DEVELOPMENT
OF SEVERE THUNDERSTORMS TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:42 AM CDTSevere Thunderstorm WarningLIXAmite48 min
Apr 8, 1:13 PM CDTSevere Thunderstorm WarningLIXPike, Walthall62 min
Apr 8, 1:58 PM CDTSevere Thunderstorm WarningLIXPearl River, Walthall62 min
Apr 8, 2:19 PM CDTSevere Thunderstorm WarningLIXHancock56 min
Apr 8, 3:23 PM CDTTornado WarningLIXHancock97 min
Apr 8, 4:34 PM CDTTornado WarningLIXHarrison86 min
Apr 8, 5:23 PM CDTTornado WarningLIXJackson37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.